Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 143, NWS Dodge City, KS

July 29, 2003Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2003, 12:26 AM CDT for Comanche County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 12:26 AM CDT (05:26 UTC)
Expired
Jul 29, 2003, 1:00 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 290526
SVRDDC
KSC033-290600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1225 AM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 100 AM CDT

* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF COLDWATER...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  WILMORE AT 1235 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR,

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3727 9941 3715 9926 3727 9902 3737 9901
          3737 9931

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:17 PM CDT, 10 hours 9 minutes earlier.

Area forecast discussion, Jul 28, 2:17 PM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CDT MON JUL 28 2003

DAYS 1-2...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES OVER THE NEXT COUPLE
OF DAYS. SURFACE COLD FRONT THAT MOVED THROUGH DDC THIS MORNING IS
NOW SOUTH OF THE KS-OK BORDER WITH NUMEROUS CU FIELD SOUTH OF IT.
TO OUR NORTH AND WEST, SHOWERS HAVE DEVELOPED IN ASSOCIATION WITH A
WEAK WAVE IN THE NORTHWEST FLOW. WITH THIS ACTIVITY MOVING TOWARD
THE AREA, SEE NO REASON TO CHANCE THE CURRENT FORECAST OF SLGT CHC
POPS FOR THIS EVENING. FOR TOMORROW, COULD SEE SOME STORMS DEVELOP
OVER THE HIGHER TERRAIN DURING THE AFTERNOON WHICH MAY CLIP OUR
WESTERN ZONES. THE REMAINDER OF THE AREA LOOKS CAPPED SO WILL
CONTINUE WITH NO POPS. CURRENT FORECAST REFLECTED THIS FAIRLY
WELL, SO DIDNT MAKE ANY CHANGES. BY WEDNESDAY, ANOTHER SHORTWAVE
DIVES SOUTHEAST OUT OF CANADA INTO THE GREAT LAKES REGION. THIS WILL
HELP TO BRING ANOTHER COLD FRONT SOUTH TOWARD THE AREA BY LATE
WEDNESDAY. AM NOT TOO IMPRESSED WITH THIS FRONT AT THE MOMENT, WITH
THE STRONG UPPER SUPPORT REMAINING WELL TO THE NORTHEAST. HOWEVER,
MODEL SOUNDINGS INDICATE VIRTUALLY NO CAP OVER THE AREA BY WEDNESDAY
AFTERNOON SO I COULDNT RULE OUT ISOLATED TSTORM DEVELOPMENT. FEEL
CLIMO (20%) POPS FIT THIS SITUATION WELL, AND ONLY MADE A FEW
TWEAKS TO THE CURRENT FORECAST. ONLY TWEAKED HIGH TEMPS UP A FEW
DEGREES TUESDAY AND WEDNESDAY BASED ON THE LATEST MODEL SOUNDINGS.

DAYS 3-7...

DID NOT TWEAK EXTENDED ALL THAT MUCH.  LATEST MODELS CONTINUE TO
SHOW SOME RETROGRESSION OF UPPER RIDGE THROUGH THE WEEK.  FOR
WEDNESDAY NIGHT, KEPT THE SLIGHT CHANCE POPS GOING AS WEAK FRONT
DROPS INTO CWA.  LOOKS LIKE CAP WILL AGAIN BECOME STRONG WITH UPPER
RIDGE FURTHER WEST BY THE WEEKEND.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 66 91 64 94 / 20 00 00 20
GCK 63 90 62 93 / 20 00 00 20
EHA 64 89 62 91 / 20 20 20 20
LBL 65 90 63 93 / 20 20 20 20
HYS 63 90 64 94 / 20 00 00 20
P28 70 93 67 96 / 20 00 00 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/15
Hazardous weather outlook, Jul 28, 5:30 AM CDT, 18 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
530 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ONLY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TODAY AND TONIGHT.
ANY STORM THAT MIGHT DEVELOP IS NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AGAIN, ONLY A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST
PERIODICALLY DURING THE WEEK.  SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

07

In the hours before

Local storm report, Jul 29, 12:24 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 AM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 PM    3S PROTECTION             KS   1.00 IN HAIL
07/28/03   COMANCHE                       REPORTED BY COMANCHE
                                          SHERIFFS OFFICE.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:52 PM CDTSevere Thunderstorm WarningDDCComanche23 min
Jul 29, 4:50 PM CDTSevere Thunderstorm WarningDDCKearny55 min
Jul 29, 5:43 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jul 29, 6:15 PM CDTSevere Thunderstorm WarningDDCKearny45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.